Januvia


#1

Greetings, I thought this might be the perfect forum to ask this question, does anyone here take Januvia?

A few months ago, my endo prescribed it to me, however I got a little scared when he said, “a small percentage of patients sometimes get severe abdominal pain, so if that happens just stop taking it.” WHAT?? I looked at him like :eyes: Then he said, “it’s only like 1 or 2 percent of patients, more than likely you will be ok”

I walked out of there like, WTH, I’m not trying to get severe anywhere pain! That scared me so much, I didn’t take it. Maybe I was overreacting but, I go through enough physically. I didn’t want to chance it. However I was just talked into taking it by my brother. I’ve taken it exactly one day! So far, no abdominal pain.

Just wondering, if anyone takes this medication or if anyone has had a problem with it?

Thank you!


#2

Either your doctor doesn’t understand what the Januvia prescribing information says or he didn’t explain it very well. If you look for abdominal pain you will see that in a pooled analysis of two studies of Januvia taken alone, 2.3% of patients taking Januvia experienced abdominal pain and 2.1% of patients taking a placebo experienced abdominal pain. Two things to note. First, the pain was not called “severe” (more later on severe) and is referred to more like gastric distress, and the rates of abdominal pain reported are so close that “maybe” 0.2% of patients taking Januvia experienced abdominal pain, but more likely Januvia doesn’t cause any significant adverse rates of abdominal pain.

Ok, that being said, “severe abdominal pain” is different. It is called out specifically WRT pancreatitis. If you have ever had pancreatitis you would know that this pain is really bad and you would not mistake it as anything except a medical emergency. In such case you would be advised to immediately stop Januvia and get thee to a doctor. The rate of pancreatitis is not clear, it didn’t show up in the studies, but there are postmarketing reports of pancreatitis. There isn’t evidence of whether taking Januvia places you at higher risk of pancreatitis and the rate is likely something like 1 in million or more. That is 0.0001%.

So you 1-2% of patients don’t have abdominal pain due to Januvia, “maybe” 0.2%. And the chances of severe abdominal pain indicating pancreatitis are very, very low.


#3

I had “severe abdominal pain” - in my low-tolerance-for-pain estimation - around 1 hour after every meal, while taking Januvia. It was enough that I could do nothing until the pain subsided, though, I think I could talk thru it, etc., Lasted around an hour each time, then stopped (slowly). Clearly not pancreatitis in my case (or it wouldn’t have stopped, after all!). If it was in actuality some sort of gastric distress, I do not know - there were no other “symptoms” around each occurrence - just pain.

After this happened on two or three days, my doctor told me to stop taking Januvia.


#4

My doctor was going to prescribe that. Thinking it would be expensive I asked for a generic. The doctor then recommended Onglyza. Though not a generic it is very similar to Januvia. I have had no pain and great results. Pain was never mentioned.


#5

@Brian_BSC @Thas @McChesney THANKS!! And so far so good for me, no pain yet after a couple days, so maybe I am in the clear.